Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 34, NWS Baltimore/Washington

May 17, 20116 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 3:45 PM EDT for 6 counties in Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 3:45 PM EDT (19:45 UTC)
Expired
May 17, 2011, 6:08 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, VA, Culpeper County, VA, Fauquier County, VA, Frederick County, VA, Rappahannock County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:07 PM EDTFLASH FLOOD3 Ene Front Royal, VAMORGAN FORD ROAD CLOSED DUE TO FLASH FLOOD ON MANASSAS RUN.
May 17, 4:30 PM EDTFLASH FLOOD2 E Stephens City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WGUS51 KLWX 171945
FFWLWX
VAC043-047-061-069-157-187-172245-
/O.NEW.KLWX.FF.W.0034.110517T1945Z-110517T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CULPEPER COUNTY IN NORTHERN VIRGINIA...
  NORTHEASTERN RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
  WEST CENTRAL FAUQUIER COUNTY IN NORTHERN VIRGINIA...
  WARREN COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN CLARKE COUNTY IN NORTHWEST VIRGINIA...
  SOUTHEASTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE FRONT ROYAL...HUME AND STEPHENS CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3916 7809 3865 7794 3865 7815 3900 7832
      3901 7831 3903 7832 3903 7831 3905 7834
      3906 7835 3909 7832

$$

SMZ
1 follow-up statement
995 
WGUS71 KLWX 172208
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT TUE MAY 17 2011

VAC043-047-061-069-157-187-172218-
/O.CAN.KLWX.FF.W.0034.000000T0000Z-110517T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-CLARKE VA-
FREDERICK VA-
608 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
FREDERICK...SOUTHWESTERN CLARKE...WARREN...WEST CENTRAL FAUQUIER...
NORTHEASTERN RAPPAHANNOCK AND EXTREME NORTH CENTRAL CULPEPER
COUNTIES...

LAT...LON 3916 7809 3865 7794 3865 7815 3900 7832
      3901 7831 3903 7832 3903 7831 3905 7834
      3906 7835 3909 7832

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:43 PM EDT, 2 minutes earlier.

Area forecast discussion, May 17, 3:43 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
THE MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT
SLOWLY DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED
DURING THIS TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
PORTIONS OF THE MID ATLC ARE CONTINUING TO DESTABILIZE THIS
AFTN...ALLOWING SCATTERED TSTMS TO DEVELOP AND STRENGTHEN /MAINLY
ACROSS THE NRN VA PIEDMONT/. STILL ONLY A LIMITED AMOUNT OF
INSTABILITY ACROSS THE AREA. LIMITED SVR POTENTIAL WITH THE MAIN
THREAT CONTINUING TO BE HEAVY AND POSSIBLY FLOODING RAIN. LOW
PROBABILITIES FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY A BRIEF
TORNADO.

LOCAL WRF/HRRR GUIDANCE SHOWS THIS SCATTERED TSTM DEVELOPMENT WILL
CONTINUE OVER THE NEXT SEVERAL HRS. MOST OF THIS ACTIVITY WILL
MOVE NORTHWARD FROM THE I-85/I-95 CORRIDOR OF SRN VA...PASSING
INTO CNTRL VA AND INTO THE LOWER TIER COUNTIES OF THE CWA. A
GRADUAL DECREASE IN THE OVERALL INTENSITY SHOULD OCCUR A COUPLE
OF HRS AFTER SUNSET...WITH CONTINUED LIGHT/MODERATE SHOWERS
MOVING IN LATE TONIGHT AND OVERNIGHT.

KEEPING HIGH POPS IN OVERNIGHT SINCE THERE WILL BE PERIODS OF AT
LEAST LIGHT TO SCATTERED SHOWERS ACROSS THE CWA. NOT EXPECTING
CONTINUOUS RAINFALL ACROSS THE AREA OVERNIGHT...BUT PERIODIC
SHOWER ACTIVITY IS EXPECTED WITH THE UPPER LOW BEING SO CLOSE.

TOMORROW WILL BE FAIRLY SIMILAR TO TODAY BUT THE UPPER LOW WILL BE
CLOSER. THE PROXIMITY OF THIS FEATURE GIVES OUR REGION A CONTINUED
CHANCE FOR BANDS OF TSTMS WITH HEAVY RAIN. WINDS ALOFT WILL BE
MORE SLY THAN SELY.

HIGHS/LOWS AND WINDS WILL BE ABOUT THE SAME FOR TOMORROW AS
WELL...THOUGH WINDS WILL BE A LIT LIGHTER THAN TODAY /SINCE THE
LOW-LEVEL JET WILL BE JUST OFF THE COAST AS OPPOSED TO OVER THE
WRN SHORE/BAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
CLOSED UPR LOW WILL MAKE SLOW NWD MVMT ACRS WV WED NGT. VORTICITY
MAXIMUM THAT WILL APRCH FCST AREA WED AFTN WILL CROSS WED NGT.
ACTIVE WX XPCD WED AS THIS VORTICITY MAXIMUM CROSSES...BUT PCPN
WILL SUBSIDE WED NGT IN ITS WAKE.

UPR LOW WILL CROSS FCST AREA THU. ITS ASSOCIATED COLD POOL ALOFT
MAY LEAD TO INCRD INSTBY THU AFTN AMID CONTD MOIST LOW-LVL AMS...
WHICH WILL HELP TO INVIGORATE CNVCTN DURG PEAK HEATING. ANY PCPN
SHUD WANE BY THU MRNG.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
DP NWLY FLOW WILL ENSUE IN WAKE OF UPR LOW ON FRI. SUFFICIENT
HEATING IN WAKE OF THE SYSTEM MAY GENERATE LMTD INSTBY AND SCT
SHWRS BEFORE SUBSIDENCE LEADS TO DRYING OF THE COLUMN.

FCST AREA WILL BE LOCATED AHEAD OF UPR RDG FRI NGT-SAT NGT. NO
PCPN XPCD DURG THIS TIME. UPR RDG AXIS WILL MOVE ACRS FCST AREA
SUN AFTN AS LOW-LVL MSTR INCRS. CNVCTN MAY DVLP SUN AFTN IN WRN
ZONES AMID INCRG MID- AND UPR-LVL FLOW. TSTM CHCS INCR MON AS
AN APRCHG SHRTWV TROF JOINS THE MIX.

MAXIMA THRU THE WKEND WILL BE IN THE LOW-MID 80S. MINIMA WILL BE
IN THE UPR 50S-LWR 60S OWING TO HIGH BNDRY LYR MSTR CONTENT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE STRONGEST TSTMS IN THE REGION ARE MOVING TOWARD THE NW. THIS
ACTIVITY MAY SKIRT THE IAD/DCA AREAS...BUT THE STRONGEST ACTIVITY
SHOULD PASS BY TO THE SW. STILL A CHANCE FOR PARTS OF THIS LINE OR
NEW TSTM DEVELOPMENT TO AFFECT BWI-MTN-CHO ALSO.

MUCH OF THIS TSTM ACTIVITY SHOULD SUBSIDE LATER TONIGHT...BUT
PLENTY OF MOISTURE WILL REMAIN SITUATED OVER THE AREA AND WILL KEEP
IN THE LOWER CIGS TONIGHT. TOWARD MID-MORNING WED...WE SHOULD SEE
A GRADUAL DISSIPATION OF THE LOWER CIGS. ABOUT THE SAME SITUATION
EXPECTED WITH CONVECTION TOMORROW.

DAILY CNVCTN MAY LEAD TO SUB-VFR CIGS WED NGT-THU NGT. VFR CONDS
AND NO SGFNT WX XPCD DURG THE WKEND.

&&

.MARINE...
SOLID SCA GUSTS EXPECTED THROUGH THE NEXT SEVERAL HRS...GRADUALLY
DISSIPATING LATER TONIGHT AND INTO THE OVERNIGHT HRS. BY SUNRISE WED
WINDS SHOULD BE BELOW 10KT W/ ONLY BRIEF NEAR-SCA GUSTS FROM
SHOWER/TSTM ACTIVITY. NO HAZARDS ANTICIPATED THRU THE RMNDR OF
THE PD.

&&

.TIDES/COASTAL FLOODING...
SELY LOW-LVL FLOW WILL MAINTAIN POSITIVE ANOMALIES THRU WED NGT
ON MD CHSPK BAY AND TIDAL POTOMAC RVR. INCRG FLOW MAY LEAD TO MDT
FLOODING LATE TNGT THRU WED AFTN ALONG WRN SHORE OF MD CHSPK BAY
AND NEAR ALEXANDRIA. COASTAL FLOODING XPCD TO CONT THRU AT LEAST
WED NGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014-017-018.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR MDZ007-011-014-017-018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR VAZ054.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

GMS/KRAMAR
Hazardous weather outlook, May 17, 11:33 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG
THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE
BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE
POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW
MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY
NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 17, 2:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             CULPEPER                38.47N  78.00W
05/17/2011  E0.88 INCH       CULPEPER           VA   911 CALL CENTER

            NICKEL SIZE HAIL OBSERVED AT THE 911 CENTER.

&&

EVENT NUMBER LWX1100643

CJL
Special weather statement, May 17, 2:41 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE MAY 17 2011

VAZ050-051-055-056-502-171930-
ORANGE VA-STAFFORD VA-CULPEPER VA-SOUTHERN FAUQUIER VA-
SPOTSYLVANIA VA-
241 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD...CULPEPER...
SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES...

AT 241 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MINE RUN TO THORNBURG...MOVING NORTHWEST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE BROOKFIELD...SPRING VALLEY...LEELAND...
FALMOUTH...COOKSTOWN...HARTWOOD...RAMOTH...HOLLY CORNER...GLENDIE AND
STORCK.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3824 7794 3859 7785 3847 7749 3824 7737
      3808 7754
TIME...MOT...LOC 1841Z 149DEG 50KT 3829 7790 3816 7756

SBK
Local storm report, May 17, 2:47 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      3 E LAHORE              38.19N  77.91W
05/17/2011                   ORANGE             VA   DEPT OF HIGHWAYS

            STATE ROUTE 561 FLOODED AND IMPASSIBLE.

&&

EVENT NUMBER LWX1100644

JE
Special weather statement, May 17, 2:51 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT TUE MAY 17 2011

VAZ027-028-030-040-501-171930-
RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-
FREDERICK VA-
251 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...NORTHERN FAUQUIER...
WARREN...SHENANDOAH AND FREDERICK COUNTIES...

AT 252 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF HACKLEYS CROSSROAD...MOVING NORTHWEST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE FRONT ROYAL AND STRASBURG.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3910 7818 3868 7799 3862 7808 3894 7851
TIME...MOT...LOC 1852Z 146DEG 29KT 3869 7807

SBK
Special weather statement, May 17, 3:20 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT TUE MAY 17 2011

VAZ025-036-037-172000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
320 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 320 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF SCHUYLER...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SCHUYLER...WINTERGREEN...SHERANDO AND
LYNDHURST.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3804 7909 3802 7851 3775 7855 3774 7858
      3775 7863 3770 7867 3767 7882
TIME...MOT...LOC 1920Z 151DEG 22KT 3775 7871

SBK
Special weather statement, May 17, 3:27 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT TUE MAY 17 2011

VAZ027-028-030-031-172015-
WARREN VA-SHENANDOAH VA-CLARKE VA-FREDERICK VA-
327 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT WARREN...SHENANDOAH...CLARKE AND
FREDERICK COUNTIES...

AT 327 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINDEN...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STEPHENS CITY...MILLWOOD PIKE AND
GREENWOOD.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3893 7804 3893 7806 3888 7807 3889 7810
      3887 7814 3916 7842 3917 7840 3920 7843
      3921 7842 3929 7813
TIME...MOT...LOC 1927Z 159DEG 23KT 3891 7811

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.